ConsumerLab.com Answers  

Loss of Taste from Supplements?

Question:
Can vitamins or other supplements cause a change in the ability to taste, or even a loss of taste?
Vitamin Deficiency, Supplements and Loss of Taste? -- man with salad looking disinterested, unhappy
Answer:
Yes, some supplements may cause a change in taste, as can vitamin deficiencies.

A metallic taste can be a symptom of hypercalcemia, a dangerous condition caused by too much vitamin D. Deficiencies in iron, vitamin A, vitamin B6, vitamin B12, or niacin, can also cause a change in taste as well as sense of smell.

A permanent loss of smell resulting in diminished taste, has occurred in people using zinc nasal gel. Interestingly, zinc deficiency can also cause a loss of taste. Be aware that many other factors can affect taste. The abilities to smell and taste decline with age (Boyce, Postgrad Med J 2006). The following medical conditions can also cause a loss of taste: chronic sinusitis, chronic kidney disease, Alzheimer's disease and Parkinson's disease. (A more complete list of medications and conditions can be found in this article in the American Family Physician). It's best to consult with your physician if you experience a change in your ability to taste.

Note that a number of medications can also alter taste, including antibiotics such as azithromycin (Zithromax) and clarithromycin (Biaxin), cholesterol-lowering drugs such as lovastatin (Mevacor) and pravastatin (Pravachol), and medications used to treat high blood pressure, such as enalapril (Vasotec) and diltiazem (Cardizem).

Learn more about vitamin and mineral deficiencies:



How likely are Americans to be deficient in vitamins or minerals? >>

Is there an accurate test for magnesium deficiency? >>

Will the zinc challenge or taste test really tell if I'm zinc deficient? >>

What are the signs of iron deficiency anemia? >>

What are the symptoms of vitamin D deficiency? >>

What are the symptoms of B12 deficiency? >>

See other recent and popular questions >>
COMMENTS

Natalie17613   March 8, 2019
I got a very strong metallic taste in my mouth and found that using progesterone cream resolved it. If I stopped the progesterone cream the taste came back.

Jennifer17609   March 7, 2019
Don't forget metronidazole -- very metallic taste.

ConsumerLab.com   March 7, 2019
Hi Jennifer - Yes, thank you for mentioning metronidazole (Flagyl). This antibiotic, and a number of other medications, are listed in American Family Physician article linked in the Answer above.


Share your thoughts and comments about this topic in the space below. Please abide by the following rules:
  • If you make a statement of fact, such as whether a type of treatment does or does not work, state your basis -- such as personal experience or a published study.
  • If you make a positive or negative comment about a product, note whether or not you have a financial interest in the product or in a competing product.
  • Please be respectful in your tone.
  • Please do not submit any type of HTML markup or scripting as it will not be accepted, nor will comments that exceed 2,500 characters.
For your privacy, only your first name (from your account) followed by a random number will appear with your comment. Your last name and email address will not be displayed.
Comment:

Share your thoughts and comments about this topic in the space below. Please abide by the following rules:
  • If you make a statement of fact, such as whether a type of treatment does or does not work, state your basis -- such as personal experience or a published study.
  • If you make a positive or negative comment about a product, note whether or not you have a financial interest in the product or in a competing product.
  • Please be respectful in your tone.
  • Please do not submit any type of HTML markup or scripting as it will not be accepted, nor will comments that exceed 2,500 characters.
For your privacy, only your first name (from your account) followed by a random number will appear with your comment. Your last name and email address will not be displayed.
Comment:

You can modify your comment below. Please be aware the comment will have to approve the changes before they will be shown:
Comment:

Your edit has been submitted and is being reviewed by ConsumerLab.com prior to publication.
This CL Answer initially posted on 3/5/2019.
ConsumerLab.com members may submit questions to CLAnswers@ConsumerLab.com. We read all questions and try to answer those of popular interest.

 

   BECOME A MEMBER
JOIN NOW


Product Reviews

ENCYCLOPEDIA
In addition to our product reviews our encyclopedia covers the following:

Herbs & Supplements

Conditions

Drug Interactions

Alternative Therapies

MEMBER TESTIMONIALS


Follow us on...
facebook twitter
 
 
Join |  Sign In
   
Join Us on Facebook! Join Us on Instagram! Join Us on Twitter! Join Us on YouTube! Join Us on YouTube!
Product Tests
Brands Tested
Health Conditions
Encyclopedia
CL Answers
Clinical Updates
News
Recalls & Warnings
RDAs
Where to Buy Products
Raw Materials Tests
Testing Program
How Products Were Tested
Join CL Today
Testimonials
Join Free Newsletter
Group Subscriptions
Gift Membership
About Us
The CL Seal
CL Survey
Privacy Policy
Sitemap
Contact Us/Help

©2019 ConsumerLab.com, LLC. All rights reserved. A single copy of a report may be printed for personal use by the subscriber. It is otherwise unlawful to print, download, store or distribute content from this site without permission.
ConsumerLab.com name and flask logo are both registered trademarks of ConsumerLab.com, LLC. This site is intended for informational purposes only and not to provide medical advice.